RSS
TwitterFacebook

Alka-Seltzer Bleeding Risks Under Review By FDA As Injuries Continue Despite Warning

  • Written by: Irvin Jackson
  • 1 Comment

Federal regulators are investigating continuing reports of serious bleeding problems linked to Alka-Seltzer and other over-the-counter products that combine antacids and aspirin. 

The FDA issued a drug safety communication on June 6, warning about the risk of bleeding with Alka-Seltzer, Bormo Seltzer and similar products. Despite warnings already placed on the product, additional reports of problems continue to be received.

An FDA advisory panel of outside experts will be convened to help determine whether additional regulatory action is needed to address the bleeding risk with these popular products.

Usually sold as tablets that dissolve in water, over-the-counter aspirin-containing antacids are marketed for treatment of heartburn, upset stomachs and acid indigestion.

Since 2009, the antacid-aspirin products have carried a label warning that all nonsteroidal anti-inflammatory drugs (NSAIDs) carry stomach bleeding risks. However, these specific products continue to be linked with bleeding adverse event reports, according to the FDA.

A search of the FDA Adverse Event Reporting System (FAERS) database uncovered eight additional serious bleeding incidents linked to certain products even after the warning was added. All of the affected patients were hospitalized.

The FDA identified the following OTC aspirin-antacid products as under review; Alka-Seltzer Original, Bromo Seltzer, Medique Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, Winco foods Effervescent Antacid and Pain Relief, and Zee-Seltzer Antacid and Pain Reliever. The agency noted they are also available in generic forms.

The FDA is recommending that customers make sure to read the Drug Facts label when purchasing or taking an over-the-counter drug, and consider whether it might be better to use an antacid that does not contain aspirin.

The agency also warned that certain risk factors may increase the chance of suffering a bleeding injury after taking Alka-Seltzer or a similar medication, including:

  • Being age 60 or older.
  • A history of stomach ulcers or bleeding problems
  • The use of blood-thinners or steroids
  • The use of other NSAIDs, like Advil or Motrin
  • Consumption of three or more alcoholic beverages per day.

The FDA also warned that taking more than the amount of the medications recommended or long-term use can increase the risk of gastrointestinal bleeding.

Tags: , , , , ,

1 comment

  1. Tiffany Reply

    Alka-seltzer plus caused immediate vaginal bleeding every time I take it so I try to avoid it.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.